Antidepressants and Their Other Side
It seems that no matter what medication you take, there is always a side effect that you will not like. So to fix one thing, you have to deal with another problem.
It’s the same with antidepressants as they can cause you to have some unwelcome side effects. The most common side effects you will encounter more than likely will be a dry mouth, sleepiness (maybe just at the beginning for a couple of weeks), nausea, constipation, and problems with sex. Some folks will have severe reactions to antidepressants while others will find their side effects might be quite mild.
It seems that all types of the antidepressants families can cause some side effects. You will find that different antidepressants will have different risks. For instance, SSRIs, or your selective serotonin reuptake inhibitors, (Prozac) being one of them, might make you feel more anxious or sick the first two weeks. While other SSRIs might cause indigestion, which can most often be averted by taking the med with food. They might cause some problems with your sexual functions. There are reports of aggression, but only in rare cases. It seems that most of the side effects of SSRIs get less the longer you take them, and your body gets used to them. There is one exception to the rule, however, the sexual side effects you might encounter will probably happen later when taking the drug.
The SNRIs, serotonin-norepinephrine reuptake inhibitors, like Effexor, have many of the side effects that your SSRI’s because they both raise your levels of serotonin. You will find that the most common side effects are weight gain, difficulty sleeping, and loss of appetite. (I always love that side effect. It is on almost all medications, but as of yet, that side effect has never happened to me.) There are other side effects you could encounter such as dizziness, drowsiness, headache, fatigue, vomiting, nausea, and good old sexual dysfunction again. As you take the drugs the norepinephrine levels rise, and this can cause you to feel anxious, have higher blood pressure, and your heart rate may be a little higher.
The Tricyclic family of antidepressants like (Tofranil) can cause you to have a dry mouth, feel drowsy, constipation, have a fast heartbeat, and get dizzy. Then again, the longer you take the meds, the drowsy part will probably go away, but the other side effects will more than likely stay with you.
Seniors might experience difficulty with urination, confusion, falls, and low blood pressure. This drug class can also have cardiovascular effects, so if you are one that has heart issues, it would probably be the best to not partake of this group of drugs.
There is a class of antidepressants called MAOIs (monoamine oxidase inhibitors) that can have some rare side effects. Some drug names in this group are Parnate and Nardil. The severe side effects include heart attack, liver inflammation, seizures, and stroke. WOW. If you take this drug, you have to be very careful about what you in such as certain fermented, smoked, or pickled foods, or drinking certain beverages as severe problems could result. There is a range of other side effects that are less serious such as constipation, weight gain, dizziness, dry mouth, drowsiness, headache, sexual problems, and insomnia. Because of the issues with this drug and the foods and other over the counter drugs and other prescription medications, this antidepressant is almost never prescribed.
Before you start taking the drug, make sure you know what to expect and jog the doctor’s memory about any other medical problems you might have now or even in the past.
Keep a journal of changes in your emotional and physical being so you can tell your doctor. Like I said, some of the side effects might settle down after a while, but if they don’t and even get worse, you must contact your doctor.
If your side effects are interrupting daily living and making you feel uncomfortable, do not hesitate to call your doctor and discuss the issue. He/she may change you to a different medication, change the dose, or have you take it in smaller doses throughout the day, or taking more medication to stop the side effects.
If you have an increase in appetite, start limiting your fats and begin eating yogurt, fruit, oatcakes, and other sensible snacks. Cut back on carbonated, sugary beverages.
If you are having issues with dizziness, then get up slowly when you have been sitting or lying down, do not take extremely hot showers or baths, avoid sedatives and alcohol or any other sedating drugs.
If you are dealing with drowsiness issues, try taking the medication in one dose at bedtime but talk to your doctor about it first. If you still feel sleepy during the daytime, don’t be driving or working with any type of machinery.
If dry mouth is bothering you, make sure you are drinking plenty of fluids and limit your caffeine and alcohol which can act as a diuretic. Try sugarless sweets and gum.
If your medication is causing you to have constipation, you can try eating dried apricots, drink more water, exercise more or one of the best things I have found that works is super colon cleanse taken on a regular basis that cleanses thoroughly and gently. There is no cramping or pain, and it is all natural.